Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 59, NWS Aberdeen, SD

June 9, 2012Dewey County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 9, 2012, 10:22 PM MDT for Dewey County, Stanley County, South Dakota. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2012, 10:22 PM MDT (04:22 UTC)
Expired
Jun 9, 2012, 11:15 PM MDT
In force
53 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dewey County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 155 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 10:50 PM MDTHAIL 1.757 E Hayes, SDSIDING STRIPPED ON WEST SIDE OF HOUSE
Jun 9, 10:54 PM MDTHAIL 17 E Hayes, SD
Jun 9, 10:54 PM MDTHAIL 25 Se Hayes, SD
Jun 9, 11:10 PM MDTTSTM WND GST 805 Nw Mission Ridge, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 9:23 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2489 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WUUS53 KABR 100422
SVRABR
SDC041-117-100515-
/O.NEW.KABR.SV.W.0059.120610T0422Z-120610T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1022 PM MDT SAT JUN 9 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  WESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1115 PM MDT

* AT 1018 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF CHERRY CREEK
  TO KIRLEY TO 6 MILES SOUTH OF OTTUMWA...MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BUNKER AROUND 1035 PM MDT...
  SANSARC AND HAYES AROUND 1040 PM MDT...
  EAGLE BUTTE AROUND 1045 PM MDT...
  PARADE AROUND 1055 PM MDT...
  MISSION RIDGE AROUND 1100 PM MDT...

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 148 AND 170.

THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 177 AND 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4524 10106 4428 10052 4416 10110 4417 10118
      4498 10115 4499 10140
TIME...MOT...LOC 0421Z 246DEG 39KT 4475 10150 4450 10127
          4416 10126
WIND...HAIL 60MPH 1.00IN

$$
TDK
1 follow-up statement
447 
WWUS53 KABR 100445
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1145 PM CDT SAT JUN 9 2012

SDC041-117-100515-
/O.CON.KABR.SV.W.0059.000000T0000Z-120610T0515Z/
DEWEY SD-STANLEY SD-
1045 PM MDT SAT JUN 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
STANLEY AND SOUTH CENTRAL DEWEY COUNTIES UNTIL 1115 PM MDT...

AT 1041 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF SOUTH EAGLE
BUTTE TO SANSARC TO 6 MILES EAST OF BUNKER...MOVING NORTHEAST AT 45
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  PARADE AROUND 1050 PM MDT...
  MISSION RIDGE AROUND 1105 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4524 10106 4428 10052 4416 10110 4417 10118
      4498 10115 4499 10140
TIME...MOT...LOC 0445Z 246DEG 39KT 4483 10110 4452 10101
          4427 10093
WIND...HAIL 60MPH 1.50IN

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 7:22 PM MDT, 3 hours earlier.

Area forecast discussion, Jun 9, 7:22 PM MDT, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
822 PM CDT SAT JUN 9 2012

.UPDATE...
IT APPEARS THAT CONVERGENCE ALONG THE FRONT NEAR KABR WONT BE
ENOUGH TO SPROUT CONVECTION GIVEN STRONG CAPPING ON KABR 00Z
SOUNDING. SO WE HAVE TO WAIT FOR CONVECTION TO FORM OUT WEST AND
THEN MOVE EAST LATE TNT AS UPPER TROF APPROACHES. I SUPPOSE SOME
SEVERE IS STILL POSSIBLE OVERNIGHT GIVEN DEEP LAYER
SHEAR...PARTICULAR CENTRAL AND WESTERN SOUTH DAKOTA. HOWEVER LLJ
WILL BE FOCUSED MORE IN THE EAST UNDER STRONG MID LEVEL THERMAL
RIDGE...AND ITS NOT PARTICULARLY UNSTABLE IN THE DRIER AIR OVER
WESTERN SOUTH DAKOTA. SO ALL THAT SAID WILL STICK WITH GOING POPS
AND LOWS FOR NOW. NO MAJOR CHANGES EXPECTED.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

VERY WARM TEMPERATURES THIS AFTERNOON ACROSS THE REGION WITH
READINGS HAVING REACHED THE LOW 90S. DEWPOINTS HAVE BEEN SLOWLY
INCREASING THROUGH THE DAY AND ARE IN THE 60S FOR MOST LOCATIONS.
MOISTURE POOLING IS EVIDENT RIGHT ALONG THE FRONT...WHICH LIES
ACROSS THE WESTERN EDGE OF THE CWA. DEWPOINTS HAVE REACHED THE MID
TO UPPER 60S AT PIR AND MBG. SPC MESO-ANALYSIS PAGE SHOWS ABOUT
3000 J/KG MLCAPE OVER THE WESTERN CWA WITH NOT MUCH OF A CAP LEFT
AT ALL. STILL A BIT OF A CAP ELSEWHERE ACROSS THE CWA. VIS
SATELLITE IMAGERY SHOWING CUMULUS FIELD DEVELOPING ACROSS THE
WESTERN CWA...SOME OF WHICH IS BECOMING A BIT CONGESTED. NO ECHOES
NOTED ON RADAR AS OF THIS WRITING...NOR SEEING ANYTHING ALOFT ON
UPPER ELEVATION CUTS. SHEAR IS STILL FAIRLY LOW AND MAY ACTUALLY
HAVE TO WAIT UNTIL LATER TONIGHT WHEN BEST UPPER LEVEL JET ENERGY
REACHES THE AREA AS MAIN UPPER TROUGH APPROACHES. INTERESTING TO
NOTE A FEW OF THE HI RES SHORT RANGE MODELS ARE BLOWING UP A
BROKEN LINE OF THUNDERSTORMS BY LATER THIS AFTERNOON INTO THE
EARLY EVENING WHERE THE CURRENT CUMULUS FIELD RESIDES. NOT SO SURE
ABOUT THIS SOLUTION THOUGH BUT WILL MONITOR CLOSELY. AS MENTIONED
EARLIER...MAY HAVE TO WAIT UNTIL LATER THIS EVENING/OVERNIGHT TO
SEE MORE ORGANIZED ACTIVITY AS UPPER JET ENERGY AND SHORTWAVE GET
CLOSER.

THIS FRONT LOOKS TO STILL BE TRACKING ACROSS THE CWA BY SUNDAY
MORNING...SO THE CHANCE FOR SHOWERS AND STORMS WILL CONTINUE
THROUGH SUNDAY MORNING...WITH CHANCES DROPPING OFF DRASTICALLY BY
THE AFTERNOON AS FRONT FINALLY MOVES INTO MINNESOTA. COOLER
TEMPERATURES WILL ARRIVE ON SUNDAY BEHIND THIS FRONT...ALONG WITH
BREEZY WEST TO NORTHWEST WINDS.

FOR MONDAY...WILL KEEP SMALL POPS ACROSS THE NORTHERN CWA AS
SHORTWAVE MOVES THROUGH THE REGION. DOESNT APPEAR TO BE A LOT OF
MOISTURE TO WORK WITH...BUT STEEP LAPSE RATES AND UPPER TROUGH MAY
TRIGGER A FEW SHOWERS OR STORMS. NOT MUCH AT ALL FOR CAPE VALUES
MONDAY AFTERNOON.

.LONG TERM...TUESDAY THROUGH SATURDAY

THE REGION WILL BE UNDER ZONAL FLOW FOR THE FIRST HALF OF THE LONG
TERM PERIOD. SEVERAL SHORTWAVES WILL TRAVERSE THIS FLOW...AND
WITH THEM COMES THE MODEL INTENSITY AND TIMING DIFFERENCES.
TUESDAY WILL BE DRY WITH SURFACE HIGH PRESSURE OVERHEAD. THE FIRST
SHORTWAVE IS THEN PROGGED TO MOVE ACROSS THE REGION OVERNIGHT
TUESDAY INTO WEDNESDAY. MODELS INDICATE A 30 TO 40 KT LOW LEVEL
JET SETS UP...AND WILL LIKELY BE THE FOCUS FOR ELEVATED CONVECTION.
BY THURSDAY AN UPPER TROUGH DEVELOPS ALONG THE WESTERN CONUS...PLACING
THE REGION IN SOUTHWEST FLOW ALOFT. ANOTHER WEAK WAVE AND SURFACE
TROUGH WILL PASS THE REGION THURSDAY. A MORE SIGNIFICANT LOW
PRESSURE SYSTEM WILL BUILD OUT OF THE ROCKIES AND MOVE INTO THE
NORTHERN PLAINS FRIDAY AND SATURDAY. STILL A LOT OF UNCERTAINTY
WITH THE TIMING AND PLACEMENT OF THIS SYSTEM...BUT IT LOOKS AS
THOUGH IT WILL BE ANOTHER CHANCE TO TAP INTO GULF MOISTURE AND GET
ANOTHER ROUND OF STRONG THUNDERSTORMS.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

IN GENERAL VFR CONDITIONS BOTH CIGS/VSBYS ARE EXPECTED OVERNIGHT.
HOWEVER SOME STORMS WILL BE POSSIBLE...MAINLY LATE...AND IFR
CONDITIONS CAN BE EXPECTED WITH ANY THUNDERSTORMS THAT MOVE
THROUGH A TERMINAL.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

UPDATE...TDK
SHORT TERM...TMT
LONG TERM...SERR
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 9, 3:03 AM MDT, 19 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
403 AM CDT SAT JUN 9 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
403 AM CDT SAT JUN 9 2012 /303 AM MDT SAT JUN 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STORMS ARE UNLIKELY TODAY. IF A STORM DID MANAGE TO DEVELOP IN THE
HEAT OF THE AFTERNOON...HAIL AND STRONG WINDS CAN BE EXPECTED.
STORMS ARE MORE LIKELY TO DEVELOP LATE THIS EVENING WEST RIVER AND
PUSH EAST THROUGH THE OVERNIGHT HOURS. THERE IS LESS OF A RISK FOR
SEVERE WEATHER ALTHOUGH HAIL AND STRONG WINDS WILL STILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A 30 PERCENT CHANCE FOR THUNDERSTORMS ON BOTH SUNDAY AND
MONDAY. THE RISK FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:10 PM MDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully65 min
Jun 9, 11:49 PM MDTSevere Thunderstorm WarningABRHughes, Stanley, Sully26 min
Jun 10, 12:03 AM MDTSevere Thunderstorm WarningABRCampbell, Dewey, Edmunds, Faulk, McPherson, Potter and 2 more57 min
Jun 10, 12:13 AM MDTSevere Thunderstorm WarningABRFaulk, Hughes, Hyde, Potter, Sully62 min
Jun 10, 12:15 AM MDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman, Stanley, Sully30 min
Jun 10, 12:44 AM MDTSevere Thunderstorm WarningABRHand, Hughes, Hyde, Sully31 min
Jun 10, 1:04 AM MDTSevere Thunderstorm WarningABRCampbell, Edmunds, Faulk, McPherson56 min
Jun 10, 2:53 AM MDTSevere Thunderstorm WarningABRClark, Day, Marshall, Roberts37 min
Jun 10, 3:15 AM MDTSevere Thunderstorm WarningABRMarshall18 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.